Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 9, 2013, 4:07 PM CDT for Dickinson County, Kansas. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2013, 4:07 PM CDT (21:07 UTC)
- Expired
- Apr 9, 2013, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:15 PM CDT | HAIL 1 | Ese Abilene, KS | |
| Apr 9, 4:16 PM CDT | HAIL 1.5 | 1 E Abilene, KS | ALONG JEEP ROAD EAST OF ABILENE...HAIL NOT QUITE AS BIG AS A GOLFBALL BUT LARGER THAN A QUARTER. |
| Apr 9, 4:20 PM CDT | HAIL 1.25 | 3 N Enterprise, KS | |
| Apr 9, 4:30 PM CDT | HAIL 1 | 7 N Moonlight, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
750
WUUS53 KTOP 092107
SVRTOP
KSC041-092130-
/O.NEW.KTOP.SV.W.0005.130409T2107Z-130409T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT TUE APR 9 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF ABILENE...AND MOVING NORTH AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...ENTERPRISE...TALMAGE...MOONLIGHT...MANCHESTER
AND ABILENE AIRPORT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9733 3913 9701 3878 9717 3879 9738
3887 9738
TIME...MOT...LOC 2107Z 197DEG 39KT 3886 9726
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
586 WWUS53 KTOP 092115 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT TUE APR 9 2013 KSC041-092130- /O.CON.KTOP.SV.W.0005.000000T0000Z-130409T2130Z/ DICKINSON- 415 PM CDT TUE APR 9 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DICKINSON COUNTY UNTIL 430 PM CDT... AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABILENE...AND MOVING NORTHEAST AT 45 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... TALMAGE AND MOONLIGHT. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 271 AND 282. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3883 9715 3889 9731 3913 9728 3913 9701 TIME...MOT...LOC 2115Z 203DEG 38KT 3893 9719 HAIL...1.25IN WIND...<50MPH $$
587 WWUS53 KTOP 092120 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT TUE APR 9 2013 KSC041-092130- /O.CON.KTOP.SV.W.0005.000000T0000Z-130409T2130Z/ DICKINSON- 420 PM CDT TUE APR 9 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DICKINSON COUNTY UNTIL 430 PM CDT... AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABILENE...AND MOVING NORTHEAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. SPOTTERS EAST OF ABILENE REPORTED QUARTER SIZED HAIL AT 415 PM CDT. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MOONLIGHT. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 274 AND 282. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3889 9712 3892 9725 3913 9724 3913 9701 TIME...MOT...LOC 2120Z 203DEG 38KT 3898 9716 HAIL...1.00IN WIND...<50MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:25 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 9, 3:25 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE APR 9 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 325 PM CDT TUE APR 9 2013 CONVECTION BEGINNING TO INCREASE ALONG THE COLD FRONT THIS AFTERNOON. AREAS IN THE WARM AIR OUT AHEAD OF THE FRONT REMAIN IN THE MIDDLE TO UPPER 70S WHILE TEMPERATURES BEHIND DROP SHARPLY. CONCORDIA STILL ONLY 40 DEGREES THIS HOUR WITH 30S NOT FAR WEST. THE MAIN LARGE SCALE UPPER LOW CURRENTLY OVER COLORADO CONTINUES TO MOVE SLOWLY EASTWARD. WITH THE COLD AIR MOVING EASTWARD SO QUICKLY AND A WARM MID LEVEL CAP STILL IN PLACE...EXPECT MOST SHOWERS AND STORMS TO BE GENERATED ABOVE AND BEHIND THE FRONT AS IT PASSES. THIS BRINGS THE WIND AND TORNADO THREAT DOWN CONSIDERABLY...BUT THERE IS STILL A CHANCE FOR LOWER END SEVERE HAIL. THE SECONDARY CONCERN REMAINS THE COLD DOME MOVING INTO THE AREA. WHILE THE WARM NOSE REMAINS NEARLY 10C...THE COLD NOSE NEAR 910MB COOLS TO NEARLY -4C...AND WILL BE ABLE TO REFREEZE PRECIPITATION AS IT FALLS THROUGH THE COLD AIR...PARTICULARLY FOR SMALLER DROPLETS. WHILE CONVECTIVE CHANCES DECREASE THIS EVENING...BROAD ISENTROPIC LIFT IN A SATURATED LAYER NEAR 295K COULD MAKE FOR SEVERAL HOURS OF FREEZING RAIN OR FREEZING DRIZZLE. THINK ACCUMULATIONS WILL BE LIGHT...BUT ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY ACROSS OUR NORTH CENTRAL COUNTIES. THIS ADVISORY MAY NEED TO BE SHIFTED SOUTH AND EAST AS THE NIGHT GOES ON...AS COOLER TEMPERATURES MAKE THEIR WAY EASTWARD. EXPECT TO SWITCH TO SLEET TOWARD SUNRISE AND DIMINISH IN COVERAGE. HIGHS NOT LIKELY TO MAKE IT MUCH OUT OF THE 30S WEST TO LOW 40S EAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 325 PM CDT TUE APR 9 2013 UPPER LOW DEEPENS RATHER QUICKLY WEDNESDAY NIGHT THOUGH MAIN TROF LOOKS TO PUSH THROUGH EARLY IN THE EVENING WITH ONLY SHALLOW MOISTURE REMAINING IN ITS WAKE. WILL LEAVE SOME SMALL POPS IN PLACE IN MAINLY NORTHEASTERN LOCATIONS. TEMPERATURE PROFILES WILL AGAIN SUPPORT WINTRY PRECIPITATION TYPES IN THE OVERNIGHT HOURS...BUT ANYTHING BEYOND VERY LIGHT AMOUNTS SEEMS QUITE UNLIKELY. UPPER LOW EXITS TO THE EAST OF THE AREA BY LATE THURSDAY THOUGH LOW CLOUD CONTINUES TO APPEAR TO BE RATHER PREVALENT AND WITH THE AREA RECOVERING FROM WEDNESDAY NIGHT COLD AIR ADVECTION AND HIGHS WILL STILL STRUGGLE INTO THE 40S WITH GOOD MIXING. SOME MODIFICATION WILL OCCUR FOR FRIDAY WITH INCREASING INSOLATION AND WEAKER WINDS. TEMPS CONTINUE TO WARM FOR THE WEEKEND BUT THE NEXT COLD FRONT LOOKS TO SLIDE IN LATE SUNDAY. THE WINDOW FOR MOISTURE TO RETURN WITH THIS FRONT IS NOT LARGE...BUT PERHAPS ENOUGH FOR THUNDERSTORMS IN SOUTHERN AND EASTERN AREAS. A SECONDARY COLDER AIRMASS THEN COMES IN BEHIND A DEEPER SHORTWAVE AROUND TUESDAY WITH AT LEAST MINOR CONCERN FOR ANOTHER BOUT OF WINTRY WEATHER AS LOW LEVEL TEMPS DIVE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1235 PM CDT TUE APR 9 2013 CURRENT RADAR TRENDS AND SFC OBS SHOW THE FRONT MOVING MUCH FASTER THAN MODELS PREDICTED. ATTM...EXPECT FROPA ACROSS MHK BY 19Z AND TOP/FOE BY 23Z. DO EXPECT SOME TSRA DEVELOPMENT...BUT WITH THE SPEED AND TIMING OF THE FRONT...A WELL ORGANIZED CONVECTIVE EVENT FOR THE TERMINALS BEGINS TO COME INTO QUESTION. UPSTREAM SFC OBS SHOWING IFR CONDITIONS JUST BEHIND THE FRONT WITH REDUCED VSBY TO AROUND TWO MILES WITH FOG. FOLLOWED SUIT FOR THE TERMINALS AFTER FROPA. SFC TEMPERATURES WILL ALSO LEAD TO FZDZ FOR MHK BY 07Z AS MUCH COLDER SFC AIR FILTERS IN. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ008-009- 020-021-034. && SHORT TERM...67 LONG TERM...65 AVIATION...BYRNE
Hazardous weather outlook, Apr 9, 2:10 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE APR 9 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-101915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING. THIS IS GENERALLY FOR AREAS EAST OF A LINE FROM COUNCIL GROVE TO TOPEKA...AND STORMS ARE MOST LIKELY BETWEEN 4 AND 10 PM. THERE COULD BE LARGE HAIL AROUND 1 INCH IN DIAMETER AND GUSTY WINDS OF 60 MPH. WITH TEMPERATURES FALLING BELOW FREEZING...FREEZING DRIZZLE AND FREEZING RAIN IS POSSIBLE ACROSS NORTH CENTRAL KANSAS WITH LIGHT ACCUMULATIONS OF ICE ON MAINLY EXPOSED AND ELEVATED SURFACES. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING RAIN AND SLEET ARE POSSIBLE ACROSS NORTH CENTRAL KS WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS EAST CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FREEZING RAIN OR SLEET TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
In the hours before
Special weather statement, Apr 9, 4:03 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE APR 9 2013
KSZ035-092130-
DICKINSON-
403 PM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKINSON COUNTY...
THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF WESTERN DICKINSON COUNTY. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE...ENTERPRISE...
TALMAGE...MOONLIGHT AND MANCHESTER. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 283 COULD ALSO BE AFFECTED.
&&
LAT...LON 3913 9736 3913 9700 3870 9720 3873 9738
3884 9738
TIME...MOT...LOC 2103Z 197DEG 39KT 3882 9728The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:33 PM CDT | Winter Weather Advisory | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more | 28 hr |
| Apr 9, 4:03 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| Apr 9, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 35 min |
| Apr 9, 4:50 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 40 min |
| Apr 9, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Apr 9, 5:32 PM CDT | Special Weather Statement | TOP | Pottawatomie | 13 min |
| Apr 9, 5:34 PM CDT | Special Weather Statement | TOP | Geary | 26 min |
| Apr 9, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 48 min |
| Apr 9, 5:46 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| Apr 9, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 37 min |
| Apr 9, 6:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.